New York, 2016

Excessive Heat in New York, August 14, 2016

August 14, 2016 · NWS OKX · 2 events in 2 counties and zones

High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure over the western Atlantic Ocean ushered in hot and humid air northward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 12:53 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 14, 12:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
153 PM EDT SUN AUG 14 2016

.SYNOPSIS...
A weak trough of low pressure remains over the area today followed
by the passage of a cold front tonight. The front stalls to the
south from Monday into Tuesday and returns north as a warm front
Tuesday night into Wednesday morning, with a weak low pressure
trough lingering from later Wednesday into Thursday. A weak cold
front will pass late Thursday night into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
***DANGEROUS HEAT AND HUMIDITY CONTINUES TODAY***

Forecast remains on track. Heat Indices at or above 100 degrees
for most sites in/around NYC and across LI and parts of CT.
Elsewhere, Heat Index approaching 100. Will keep warnings and
advisories in effect. For areas under Excessive Heat Warning, that
means HI 105 to as high as 110, and for areas under Heat Advisory,
HI 100-104. Sea breeze lifting north through Long Island and
coastal CT, so temps may have maxed out, but surface dewpoints
will creep up a bit, keeping the Heat Index high.

Line of thunderstorms over western NY/PA. Not much on radar in the
local area yet, but would expect storms to begin to develop,
mainly over western areas, over the next hour or so. Coverage
remains in question this aftn due to the lack of a clear trigger.
Isolated tstm development expected in vicinity of pre-frontal
trough...sea breeze/outflow boundaries and differential heating
off hilly terrain in the early afternoon. If vort stream gets
closer to the region in the aft/eve this could help increase
convective development along the pre-frontal trough...but
mitigating factor would be subsidence and higher heights aloft
toward the coastal plain.

Surface-based CAPE values currently 2500-3000 J/KG for NYC, NE NJ,
Lower hudson Valley, and interior portions of S CT. Once storms
develop, there will be abundant energy available.

Convective mode is once again expected to be pulse due to high
CAPE/weak shear environment early...but could transition to more
organized and if enough coverage even a line segment or two late
day/evening with increasing unidirectional deep layer westerly
shear. Anything that does develop has the potential to produce
torrential rain...but a 30-35 mph storm motion should limit flash
flood potential. Main conditional threat appears to damaging wind
gusts from wet microbursts or line segment noting the high
equilibrium level...deep moisture...and inverted v in the low
levels on the sounding.

There is a moderate risk of rip currents at the ocean beaches
today.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Conditions should be less oppressive on Monday in the wake of the
cold front...with somewhat lower max temps in the upper 80s/lower
90s and dewpoints in upper 60s/lower 70s, with max heat indices
lower to mid 90s. Looks as if a heat advsy will be needed for NYC
on Monday...but still a bit too early to issue and will let day
shift have one more look at the guidance.

Should also be mostly dry on Monday with the exception of an isold
shower/tstm near the thermal trough N and W of NYC.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Heat abates even a bit more Tue in wake of weak fropa, with
somewhat lower max temps generally in the mid to upper 80s and
dewpoints in upper 60s/lower 70s, with max heat indices 90-95. A
warm front will then approach late Tuesday night into Wednesday,
with chances for thunderstorms, and timing of fropa somewhat
uncertain at least per model guidance. Climatology and model
biases argue for suppression Tuesday night, and then warm fropa
Wednesday morning.

Expect high temps mainly 85-90 Wed-Fri, with high humidity on Wed
and possibly Thu, then drier conditions Fri after a weak cold
frontal passage.

Heat advisory may have to continue for the NYC metro for much of
the upcoming week for 95 degree heat indices.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak trough of low pressure sits over the region today,
followed by a cold front passing through tonight.

Mainly VFR through the TAF period. Isolated tstms possible this
afternoon (18-21z) along convective rolls...with scattered storms
possible this evening (22-01z) downstream of activity over central
NY/PA. Main threat will be damaging winds gusts with stronger
storms. Any convection should diminish late evening through
midnight...with vfr conds overnight through Monday morning.

Sea breeze has developed for south coastal terminals...although
it is more veered to the sw. Elsewhere generally w/wsw winds of
10-15 KT with gusts 20-25 KT through this afternoon. Subsiding
winds this evening...veering nw/n and light overnight.

.OUTLOOK FOR 18Z Monday through Friday...
.Monday-Thursday...Mainly VFR. However, isolated to scattered mainly
afternoon and evening SHRA/TSRA each day could result in brief MVFR
or lower conditions.

&&

.MARINE...
Sub-SCA conditions through tonight, with occasional near shore gusts
to 25 KT possible this afternoon/early evening. Seas should remain 3
to 4 FT. Additional threat of strong thunderstorms over the waters
this afternoon/evening as well.

Sub-SCA conditions otherwise will prevail through the rest of the
forecast period.

&&

.HYDROLOGY...
Any thunderstorms that develop in this aft/eve will be capable of
producing torrential rainfall. Storm motion should be a faster
30-35 kt, limiting the flash flooding threat to training/anchored
convection.

Any thunderstorms with a warm frontal approach and passage late
Tuesday night into Wednesday, may be capable of producing
torrential rainfall with rainfall rates 1-2 inches per hour and
localized flash flooding.

&&

.CLIMATE...
Here are the record highs and record max mins for today August 14,
2016.

RECORD MAX TEMPERATURES

NYC...99...1988
JFK...93...2003
LGA...97...1988
EWR...98...2005*
ISP...89...2005
BDR...92...1974

RECORD MAX MIN TEMPERATURES

NYC...84...1908
JFK...76...2003
LGA...80...2000*
EWR...80...1988
ISP...75...1988*
BDR...75...1988

*Also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 10 PM EDT this evening for CTZ012.
     Excessive Heat Warning until 10 PM EDT this evening for
     CTZ005>011.
NY...Heat Advisory until 10 PM EDT this evening for NYZ079-081.
     Excessive Heat Warning until 10 PM EDT this evening for
     NYZ067>075-078-080-176>179.
NJ...Excessive Heat Warning until 10 PM EDT this evening for NJZ002-
     004-006-103>108.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...MPS
SHORT TERM...NV
LONG TERM...NV
AVIATION...NV
MARINE...Maloit/NV
HYDROLOGY...NV
CLIMATE...
Hazardous weather outlook, Aug 14, 3:51 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
451 AM EDT SUN AUG 14 2016

CTZ005>011-NJZ002-004-006-103>108-NYZ067>074-078-176-177-150900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
451 AM EDT SUN AUG 14 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ012-NYZ079-150900-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
451 AM EDT SUN AUG 14 2016

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-178-179-150900-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
451 AM EDT SUN AUG 14 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS.

THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT AT THE OCEAN
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-150900-
SOUTHEASTERN SUFFOLK-
451 AM EDT SUN AUG 14 2016

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS.

THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT AT THE OCEAN
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-150900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
451 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS COULD PRODUCE STRONG WINDS IN EXCESS OF 34 KT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 14, 8:55 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
955 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND DMG     1 NE MOUNT AIRY         41.23N  73.86W
08/13/2016                   WESTCHESTER        NY   LAW ENFORCEMENT

            TREE DOWN AT CROTON DAM ROAD AND ROUTE 129.

&&

FEB
Local storm report, Aug 14, 9:30 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1030 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     TSTM WND DMG     1 NW FOX MEADOWS        41.61N  72.70W
08/14/2016                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF NORTH ROAD AND THE
            NORTH ROAD EXTENSION.

&&

FEB
Local storm report, Aug 14, 9:32 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1032 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     TSTM WND DMG     GOODRICH HEIGHTS        41.63N  72.66W
08/14/2016                   MIDDLESEX          CT   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF GEER STREET AND
            WATROUS PARK ROAD.

&&

FEB
Local storm report, Aug 14, 9:41 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1041 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     TSTM WND DMG     1 SSW OCCUM             41.58N  72.06W
08/14/2016                   NEW LONDON         CT   AMATEUR RADIO

            SEVERAL REPORTS OF TREES DOWN IN THE AREA OF OLD
            CANTERBURY TURNPIKE AND I-395.

&&

FEB
Local storm report, Aug 14, 9:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1056 AM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     LIGHTNING        1 SE VERSAILLES         41.59N  72.03W
08/14/2016                   NEW LONDON         CT   AMATEUR RADIO

            REPORT OF A 14 YEAR OLD STRUCK BY LIGHTNING AT THE
            SUNFOX CAMPGROUND.

&&

FEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Southern Queens

When
August 14, 1:00 PM EST to 5:00 PM EST
Where
Southern Queens forecast zone
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The combination of hot temperatures in the mid 90s, and high humidity, resulted in a heat index of up to 109 at JFK International Airport.

Excessive Heat, Southwest Suffolk

When
August 14, 1:00 PM EST to 7:00 PM EST
Where
Southwest Suffolk forecast zone
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The combination of hot temperatures in the 90s, and high humidity resulted in a heat index up to 108 degrees at Islip MacArthur Airport.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657318, 657364.